Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS Kansas City, MO

May 2, 2024Bates County, Cass County, Missouri; Linn County, Kansas

NWS Kansas City, MO issued this flash flood warning at May 2, 2024, 4:01 PM CDT for Bates County, Cass County, Missouri; Linn County, Kansas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2024, 4:01 PM CDT (21:01 UTC)
Expired
May 2, 2024, 7:12 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Linn County, KS, Bates County, MO, Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 58 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 4:05 PM CDTFLASH FLOOD2 Ese Pleasant Hill, MOState Highway 58 closed in several spots in Pleasant Hill from flash flooding.
May 2, 4:05 PM CDTFLASH FLOODPleasanton, KSMain Street closed between 7th Street and Broad Street from flash flooding. Time based on dispatch report.
May 2, 4:10 PM CDTFLASH FLOOD1 W Pleasanton, KS1050 Road closed between Ash Street and Scott Road from flash flooding. Time based on dispatch report.
May 2, 4:48 PM CDTRAIN 2.284 Wnw Prescott, KSMesonet station CW5333 Prescott - 12-hr rainfall total.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

502 
WGUS53 KEAX 022101
FFWEAX
KSC107-MOC013-037-030100-
/O.NEW.KEAX.FF.W.0009.240502T2101Z-240503T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
401 PM CDT Thu May 2 2024

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Eastern Linn County in east central Kansas...
  Western Bates County in west central Missouri...
  Cass County in west central Missouri...

* Until 800 PM CDT.

* At 401 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Raymore, Harrisonville, Pleasant Hill, Peculiar, Adrian, 
  Pleasanton, La Cygne, Mound City, Archie, Drexel, Linn Valley, 
  Freeman, Hume, East Lynne, Prescott, Lake Annette, Amsterdam, 
  Amoret, Strasburg and Foster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3839 9461 3863 9461 3880 9447 3876 9412
      3806 9456 3806 9461 3804 9461 3804 9493
      3839 9476

FLASH FLOOD...RADAR INDICATED

$$

CMS
3 follow-up statements
756 
WGUS73 KEAX 022140
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
440 PM CDT Thu May 2 2024

KSC107-MOC013-037-030100-
/O.CON.KEAX.FF.W.0009.000000T0000Z-240503T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Linn KS-Bates MO-Cass MO-
440 PM CDT Thu May 2 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING 
FOR EASTERN LINN COUNTY IN EAST CENTRAL KANSAS AND WESTERN BATES AND 
CASS COUNTIES IN WEST CENTRAL MISSOURI...

At 440 PM CDT, local law enforcement reported flash flooding across 
the warned area. Several roads are closed in and near Pleasanton, 
and multiple roads are closed in the Pleasant Hill area. Between 1 
and 3 inches of rain have fallen. Additional rainfall amounts up to 
0.5 inches are possible in the warned area.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Raymore, Harrisonville, Pleasant Hill, Peculiar, Adrian, 
  Pleasanton, La Cygne, Mound City, Archie, Drexel, Linn Valley, 
  Freeman, Hume, East Lynne, Prescott, Lake Annette, Amsterdam, 
  Amoret, Strasburg and Foster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3839 9461 3863 9461 3880 9447 3876 9412
      3806 9456 3806 9461 3804 9461 3804 9493
      3839 9476

FLASH FLOOD...OBSERVED

$$

CMS
424 
WGUS73 KEAX 022246
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
546 PM CDT Thu May 2 2024

KSC107-MOC013-037-030100-
/O.CON.KEAX.FF.W.0009.000000T0000Z-240503T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Linn KS-Bates MO-Cass MO-
546 PM CDT Thu May 2 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING 
FOR EASTERN LINN COUNTY IN EAST CENTRAL KANSAS AND WESTERN BATES AND 
CASS COUNTIES IN WEST CENTRAL MISSOURI...

At 546 PM CDT, local law enforcement reported flash flooding across 
the warned area. Several roads are closed in Pleasanton as well as 
Pleasant Hill. Do not drive across flooded roads.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Raymore, Harrisonville, Pleasant Hill, Peculiar, Adrian, 
  Pleasanton, La Cygne, Mound City, Archie, Drexel, Linn Valley, 
  Freeman, Hume, East Lynne, Prescott, Lake Annette, Amsterdam, 
  Amoret, Strasburg and Foster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3839 9461 3863 9461 3880 9447 3876 9412
      3806 9456 3806 9461 3804 9461 3804 9493
      3839 9476

FLASH FLOOD...OBSERVED

$$

CMS
930 
WGUS73 KEAX 030012
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
712 PM CDT Thu May 2 2024

KSC107-MOC013-037-030022-
/O.CAN.KEAX.FF.W.0009.000000T0000Z-240503T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Linn KS-Bates MO-Cass MO-
712 PM CDT Thu May 2 2024

...FLASH FLOOD WARNING FOR EASTERN LINN COUNTY IN EAST CENTRAL 
KANSAS AND WESTERN BATES AND CASS COUNTIES IN WEST CENTRAL MISSOURI 
HAS BEEN REPLACED WITH A FLOOD WARNING...

&&

LAT...LON 3839 9461 3863 9461 3880 9447 3876 9412
      3806 9456 3806 9461 3804 9461 3804 9493
      3839 9476

$$

Blair

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 2, 3:34 PM CDT, 27 minutes earlier. Its key messages:

  • Showers and thunderstorms continue through the evening hours. Training storms are causing flash flooding issues mainly east of a line extending from Kirksville, MO through Ottawa, KS. Please be careful if traveling.
  • Friday looks to be dry with another round of storms expected late Friday night into Saturday. Scattered storms are possible throughout the weekend mainly south of I-70.
  • There is the potential for strong to severe storms on Monday. All severe hazards are possible. The forecast will be refined as Monday approaches.
Area forecast discussion, May 2, 3:34 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
334 PM CDT Thu May 2 2024

.KEY MESSAGES...

- Showers and thunderstorms continue through the evening hours.
Training storms are causing flash flooding issues mainly east of a
line extending from Kirksville, MO through Ottawa, KS. Please be
careful if traveling.

- Friday looks to be dry with another round of storms expected late
Friday night into Saturday. Scattered storms are possible throughout
the weekend mainly south of I-70.

- There is the potential for strong to severe storms on Monday.
  All severe hazards are possible. The forecast will be refined
  as Monday approaches.

&&

.DISCUSSION...
Issued at 332 PM CDT Thu May 2 2024

A cold front is steadily working its way through the region.
Progress has been slow keeping showers and thunderstorms around
through the much of the afternoon. The primary concern through
this evening is training storms across areas along a line
stretching from Kirksville southwest through Ottawa, KS east of
the I-35 corridor. Dynamic interactions between the front and
southerly flow across Central MO caused the front to retrograde
NW through the late morning hours. A building high to the west
has restarted the eastward push of the front this afternoon.
This has resulted in portions of north central MO through east
central KS receiving around 1-4 inches of rain over the past
several hours. This has exacerbate hydrological impacts with
reports of flash flooding in urban areas and areas which have
received lots of rainfall over the past 7 days. Training storms
look to continue especially across east of the I-35 corridor.

High pressure builds in through the evening hours pushing rain out
this evening/overnight. Winds steadily circle the compass rose from
south to northwest eventually becoming easterly as the surface high
pushes across IA tomorrow. A small shortwave may bring some isolated
showers late Friday afternoon across areas south of US-50; however,
those will likely dissipated fairly quickly after sunset. A more
pronounced shortwave enters the area Friday evening into Saturday
with showers and thunderstorms looking to arrive Saturday morning
and traverse the region through the morning hours look to depart in
the mid afternoon. The active weather pattern looks to continue over
the next several days. Another leeward wave looks to pass south of
the region Sunday which could bring more showers and thunderstorms
across areas south of I-70 as well as east of US-65.

The most prominent feature of this active pattern is an anticipated
trough which lands on the West Coast early Saturday morning. As it
traverses the Rockies Monday, it becomes negatively tilted which
brings the potential for strong to severe storms across the area
Monday afternoon and evening. Uncertainties remain regarding where
exactly the area of greatest potential for severe weather lies.
Models have been oscillating between southern and northern Plains.
SPC outlooks highlights this uncertainty with their Day 5 risk
extending across most of the central Plains. Regardless of finer
details, the potential for strong to severe storms including all
severe hazards is possible during the afternoon and evening Monday.
Latest guidance leans towards overnight widespread rainfall for
western MO. Expected PWAT values above 1-1.5 inches presents further
opportunities for flooding as heavy downpours are possible. Extended
guidance persists the active pattern through next week suggesting
more opportunities for showers and thunderstorms through the
period.&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1250 PM CDT Thu May 2 2024

Scattered showers and storms will continue through the
afternoon hours as a cold front moves across our area. Overcast
skies expected to persist into the overnight hours followed by
partial clearing in the early morning. Winds will be out of the
NW at 5-10 kts during the evening before transitioning to the
NE later on.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Pesel
AVIATION...Hayes/Pesel
Hazardous weather outlook, May 2, 4:29 AM CDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
429 AM CDT Thu May 2 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-030930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
429 AM CDT Thu May 2 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Widespread showers and thunderstorms are expected today. A few may
 be strong this afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 There is potential for severe weather on Monday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 2, 12:30 PM CDT, 3 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1230 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     Flash Flood      3 N Fontana             38.47N 94.84W
05/02/2024                   Miami              KS   911 Call Center

            A portion of 363rd Street washed out between
            Hedge Lane and Victory Road. Time estimated.

&&

SAW
Special weather statement, May 2, 1:43 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
143 PM CDT Thu May 2 2024

MOZ040-021915-
Howard MO-
143 PM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN HOWARD COUNTY THROUGH
215 PM CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Franklin, or 8 miles southwest of Fayette, moving northeast at 25
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fayette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3900 9282 3905 9293 3927 9279 3915 9257
TIME...MOT...LOC 1843Z 216DEG 20KT 3909 9283

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Krull
Special weather statement, May 2, 2:16 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
216 PM CDT Thu May 2 2024

MOZ037-043-021945-
Cass MO-Jackson MO-
216 PM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CASS AND
SOUTHEASTERN JACKSON COUNTIES THROUGH 245 PM CDT...

At 216 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Hill, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lee's Summit, Blue Springs, Grain Valley, Pleasant Hill, Greenwood,
Lake Lotawana, Lake Winnebago, Lone Jack, Baldwin Park, Unity
Village, and Tarsney Lakes.

This includes Interstate 470 between mile markers 9 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3875 9437 3902 9439 3899 9411 3895 9411
      3874 9418
TIME...MOT...LOC 1916Z 197DEG 25KT 3883 9425

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Blair
Local storm report, May 2, 3:42 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
342 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     Flood            Buckner                 39.14N 94.20W
05/02/2024                   Jackson            MO   Public

            Reports of street flooding ongoing in
            Buckner.

&&

CMS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:08 PM CDTRiver Flood WarningEAXLinn, Livingston3 days
May 2, 6:58 AM CDTSpecial Weather StatementEAXCaldwell, Clay, Clinton, Jackson32 min
May 2, 7:31 AM CDTSpecial Weather StatementEAXJackson29 min
May 2, 8:39 AM CDTSpecial Weather StatementEAXCass36 min
May 2, 8:43 AM CDTRiver Flood WarningEAXCass, Henry, Johnson58 hr
May 2, 9:33 AM CDTAreal Flood AdvisoryEAXCass, Jackson3 hr
May 2, 9:53 AM CDTRiver Flood WarningEAXChariton, Macon9 hr
May 2, 10:58 AM CDTAreal Flood AdvisoryEAXCarroll, Chariton3 hr
May 2, 1:43 PM CDTSpecial Weather StatementEAXHoward32 min
May 2, 1:56 PM CDTAreal Flood WarningEAXGrundy, Harrison, Mercer, Putnam, Sullivan21 hr
May 2, 2:16 PM CDTSpecial Weather StatementEAXJackson29 min
May 2, 2:42 PM CDTAreal Flood AdvisoryEAXCass, Jackson3 hr
May 2, 3:10 PM CDTFlash Flood WarningEAXCass, Jackson, Lafayette, Ray3 hr
May 2, 3:37 PM CDTAreal Flood AdvisoryEAXBates, Cass3 hr
May 2, 3:38 PM CDTRiver Flood WarningEAXDaviess, Gentry29 hr
May 2, 3:38 PM CDTRiver Flood WarningEAXDaviess, Livingston34 hr
May 2, 5:02 PM CDTRiver Flood WarningEAXBuchanan41 hr
May 2, 5:54 PM CDTAreal Flood WarningEAXCass, Jackson, Lafayette, Ray4 hr
May 2, 6:39 PM CDTAreal Flood WarningEAXCaldwell, Carroll, Chariton, Daviess, DeKalb, Gentry and 5 more16 hr
May 2, 8:56 AM CDTSpecial Weather StatementEAXMiami34 min
May 2, 10:30 AM CDTFlash Flood WarningEAXMiami9 hr
May 2, 2:45 PM CDTAreal Flood AdvisoryEAXLinn3 hr

Nearby

Flash Flood Warnings in Missouri, 2024Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.